Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Cheyenne, WY

August 14, 2017Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 14, 2017, 3:41 PM MDT for Laramie County, Wyoming. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 3:41 PM MDT (21:41 UTC)
Expired
Aug 14, 2017, 3:57 PM MDT
In force
16 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 6 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:45 PM MDTTSTM WND GST 601 E Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS55 KCYS 142141
SVRCYS
WYC021-142215-
/O.NEW.KCYS.SV.W.0102.170814T2141Z-170814T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
341 PM MDT MON AUG 14 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 415 PM MDT

* At 340 PM MDT, a severe thunderstorm was located over Cheyenne,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cheyenne, South Greeley, Ranchettes, Frontier Park, North Cheyenne,
  Warren AFB, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 9 and 11.
 Interstate 80 in Wyoming between mile markers 360 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4107 10477 4111 10486 4132 10476 4119 10450
TIME...MOT...LOC 2140Z 221DEG 11KT 4112 10476 

HAIL...0.75IN
WIND...60MPH
 
$$

Levin
1 follow-up statement
821 
WWUS55 KCYS 142157
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
357 PM MDT MON AUG 14 2017

WYC021-142207-
/O.CAN.KCYS.SV.W.0102.000000T0000Z-170814T2215Z/
Laramie WY-
357 PM MDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4107 10477 4111 10486 4132 10476 4119 10450
TIME...MOT...LOC 2155Z 221DEG 11KT 4116 10471 

$$

Levin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:58 PM MDT, 43 minutes earlier.

Area forecast discussion, Aug 14, 2:58 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
258 PM MDT Mon Aug 14 2017

.SHORT TERM...(This Evening through Wednesday)
Issued at 300 PM MDT Mon Aug 14 2017

Scattered showers and thunderstorms have developed in the past few
hours across southeast WY.  Current thinking is the main threat from
these storms will be gusty downdrafts with deep boundary layers and
large DCAPE values in place.  Also cannot rule out small hail as the
SPC mesoanalysis shows SBCAPE of 500-750 J/kg and decent bulk shear
of 30-40 kts across northern zones.  Chance of showers and isolated
thunder will continue into the early night.  Shortwave trough
currently across the Great Basin will move eastward into central WY
by Tuesday.  Temps will be around 5-10 degrees cooler for tomorrow
behind a weak fropa overnight.  Expect another round of aftn/evening
storms to develop, with the coverage highest for areas to the east
of the Laramie Range.  There will be a better chance of strong
storms mainly over the Nebraska Panhandle during the aftn with CAPE
of 1000-1250 J/kg and good deep layer shear.  Shortwave trough axis
will move into northeast Colorado by late Tuesday night into
Wednesday morning.  Wednesday will be coolest day with a more stable
airmass in place and only isolated storms possible along the Laramie
Range.

.LONG TERM...(Wednesday night through Monday)
Issued at 300 PM MDT Mon Aug 14 2017

Somewhat active northwest flow on Thursday will gradually become
westerly by week's end and southwesterly for the weekend and into
early next week. The latest GFS and to a lesser extent the ECMWF
show shortwave energy diving southeast towards the Dakotas on
Thursday. The associated sfc frontal boundary to be the focus for
at least weak afternoon/evening convection. Progd SBCAPE's are at
most 500 j/kg across our eastern portion of the Panhandle, so
would not expect much organization to the convection. Dry, stable
air mass will yield a dry day on Friday. Flow turns more
southwest as the weekend wears on, which should advect moisture
back northeast into the CWA. Have added afternoon precip chances
to the Snowy/Sierra Madres on Saturday/Sunday as a result. This
pattern would be conducive to afternoon/evening
shower/thunderstorm chances lingering on Monday afternoon as well.
For now, have confined these to areas in east-central Wyoming
after 18z.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM MDT Mon Aug 14 2017

Main concerns for aviation ops will be the timing and location of
afternoon and nighttime convection that will develop and move
across the region. Latest info suggests thunderstorms will
continue developing near KCYS/KLAR after 19z. KRWL will likely see
some convective development as well, though the drier air mass
will likely only yield high-based showers capable of producing
gusty outflow winds. This area of -TSRA/-SHRA will lift northeast
towards western Nebraska Panhandle sites 21-23Z. The bulk of the
activity will likely depart by around 05Z, with perhaps a second
round of showers and/or weak thunderstorms lingering overnight.
For now have kept VCTS confined to the location and timing above.
May need to linger convection a bit longer on the 00z/06z TAF
cycles.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Aug 14 2017

Minimal fire weather concerns through midweek.  We expect good
chances for showers and thunderstorms this afternoon through
Tuesday.  Some of the storms will produce wetting rains.  Afternoon
humidities could drop down to 15-20 percent across portions of
southeast Wyoming by this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...ZF
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...ZF
Hazardous weather outlook, Aug 14, 3:44 AM MDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
344 AM MDT Mon Aug 14 2017

NEZ054-055-WYZ103>106-109>119-151030-
Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
344 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected over the area this
afternoon and evening.  Severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered afternoon and evening thunderstorms are possible
mainly on Tuesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-095-096-WYZ101-102-107-108-151030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
344 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected over the area
this afternoon and evening. A few storms could become strong to
severe with hail the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered afternoon and evening thunderstorms are possible
mainly on Tuesday and Thursday.

.Spotter information statement...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 14, 3:29 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
329 PM MDT MON AUG 14 2017

WYZ117-118-142200-
Central Laramie County WY-South Laramie Range Foothills WY-
329 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 6 and 21.
 Interstate 80 in Wyoming between mile markers 355 and 373.

LAT...LON 4102 10474 4111 10494 4144 10477 4131 10445
TIME...MOT...LOC 2129Z 208DEG 15KT 4113 10480

Levin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:23 PM MDTSpecial Weather StatementCYSNiobrara37 min
Aug 13, 6:51 PM MDTSpecial Weather StatementCYSGoshen39 min
Aug 13, 6:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
Aug 13, 7:10 PM MDTSpecial Weather StatementCYSCarbon50 min
Aug 13, 7:13 PM MDTSevere Thunderstorm WarningCYSNiobrara28 min
Aug 13, 7:29 PM MDTSpecial Weather StatementCYSGoshen46 min
Aug 13, 7:35 PM MDTSevere Thunderstorm WarningCYSNiobrara40 min
Aug 14, 3:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Aug 14, 5:55 PM MDTSpecial Weather StatementCYSNiobrara35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.